Melanoma: Managing Ipilimumab Side Effects

By Margaret Martin, RD, MS, LDN, CDE May 18, 2016Pearls of Wisdom Blog

Exciting new cancer research is happening all the time, but even the best and newest cancer treatment have side effects, including the recently approved melanoma drug ipilimumab (Yervoy ). Approved in October 2015 by the U. S. Food and Drug Administration (FDA) for the adjuvant treatment of patients with melanoma, ipilimumab (Yervoy ) is approved to stop the advancement of melanoma or to prevent melanoma from returning after surgery in adults. Ipilimumab works by stimulating the body’s immune system to hamper the growth and spread of melanoma cancer cells.

On the down side, ipilimumab has potential side effects. One of these possible side effects is inflammation of the colon or colitis. Symptoms of colitis may include diarrhea (loose stools), more bowel movements than usual, dark stools, blood in your stools, and stomach pain or tenderness in the abdominal area. Colitis has been reported in 16% of people using ipilimumab, and colitis can rapidly become a serious health concern. Cancer survivors on this drug usually experience colitis approximately 6 to 7 weeks after the start of the medication; however, survivors can still encounter symptoms within the first several weeks or after finishing treatment. Colitis can lead to the loss of vital fluids and nutrients, as well as life-threatening tears or perforations in the digestive tract or intestines.

Let’s take a look at some of the steps you can take to take to cope with colitis:

  • Know how to spot the signs of colitis and call your healthcare team ASAP. If you have symptoms such as those listed above, act quickly.
  • Show a Yervoy drug info sheet to the healthcare worker or emergency treatment staff where you seek urgent treatment. Why? The colitis caused by this drug can be very different and more virulent (serious) than diarrhea caused by other cancer treatments, and it needs to be managed properly.
  • Be ready with a clear liquid meal plan if it is suggested by your healthcare team. Clear liquids are easy on your colon while it heals.
    • Clear liquids suggestions include: apple, cherry, or grape juices (without pulp); broth; tea; soft drinks; gelatin (plain without fruit or added items); popsicles; and water.
    • Avoid items sweetened with sorbitol (sugar alcohol).
  • You may need other medications to treat the colitis caused by ipilimumab such as intravenous or oral steroids.

Visit My PearlPoint for more information about melanoma and nutrition suggestions for managing diarrhea.

References and more information:

Yervoy official website.

Academy of Nutrition and Dietetics, Nutrition Care Manual, 2016

Yervoy Medication Guide

Cancer Therapy Advisor, “Management of Ipilimumab-Related Crisis”

Margaret Martin, RD, MS, LDN, CDE

Author Margaret Martin, RD, MS, LDN, CDE

Nutrition Educator

Margaret Martin is a Licensed Dietitian and Nutritionist in the State of Tennessee as well as a Certified Diabetes Educator. Margaret graduated from the University of Alabama with a Bachelor of Science in Dietetics and received her Master’s Degree in Nutrition Science & Public Health from the University of Tennessee. With more than 10 years of experience in Clinical Nutrition, Margaret has also worked in the insurance industry with WellPoint Inc. and Blue Cross Blue Shield providing telephonic nutrition consultations, service assistance, and web-based nutrition education. In her free time Margaret volunteers with the American Lung Association’s annual “Lung Force Walk” in Middle Tennessee. She belongs to the Oncology Nutrition & Diabetes Care and Education Dietetic Practice Groups of the Academy of Nutrition and Dietetics.

More posts by Margaret Martin, RD, MS, LDN, CDE

Leave a Reply